Dan Roden
Faculty Member
Last active: 3/24/2020

Torsades de pointes with high-dose loperamide.

Kozak PM, Harris AE, McPherson JA, Roden DM
J Electrocardiol. 2017 50 (3): 355-357

PMID: 28109524 · DOI:10.1016/j.jelectrocard.2017.01.011

CASE - A 41year-old male presented with torsades de pointes. The patient was taking over 100mg of loperamide per day to self-medicate for chronic pain. Coronary angiography, cardiac magnetic resonance imaging, and genetic testing were negative for pre-disposing ischemia, cardiomyopathy, or genetic variant respectively.

CONCLUSIONS - Patients without predisposing genetic or cardiac abnormalities are at risk of life-threatening QTc prolongation and torsades with use of high-dose loperamide. The authors suggest consideration of regulating the quantity of loperamide that can be purchased at a single time similar to the regulations in place for other over-the-counter medications with high potential for misuse.

Copyright © 2017 Elsevier Inc. All rights reserved.

MeSH Terms (10)

Adult Chronic Pain Diagnosis, Differential Dose-Response Relationship, Drug Electrocardiography Humans Loperamide Male Self Medication Torsades de Pointes

Connections (1)

This publication is referenced by other Labnodes entities:

Links